Back to Ask the Diabetes Team Ask the Diabetes Team

From Colorado Springs, Colorado, USA:

I'm 13 years old, have had type 1 diabetes for 10 years, and I use an insulin pump. I get athletes' feet a lot, and it's hard to get rid of. Is this a symptom of peripheral neuropathy?


No, this is not diabetic neuropathy. This may simply be a reflection of an active, early teen who sweats and wears smelly old sneakers, or it may be that plus the addition of diabetes.

Athlete's foot is caused by a fungus, a type of simple organism. The plural of fungus is "fungi." (Mushrooms are fungi, so is mold). Fungi grow best in places that are dark and moist and with an easy food supply. So fungi love sugar. If your glucose levels are not in good control, that can predispose you to fungal infections.

What can you do? Wear cotton socks rather than polyester. Let your feet and shoes dry out and get some sunlight exposure! Wash those feet with soap. Wash the shoes occasionally. Various medicines can help fungal infections go away soon. Over-the-counter anti-fungals include name-brand products such as Tinactin, Lotrimen, Desitin, and others. My favorite is Lamisil because you do not need to apply it nearly as often as the others, and it works faster. Of course, keep those your sugars in better control!


Original posting 6 Oct 2003
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.